Newsroom > DHHS News Release

FOR IMMEDIATE RELEASE
May 21, 2012
 
CONTACT
Marla Augustine, Communications and Legislative Services, (402) 471-4047 or marla.augustine@nebraska.gov
 
Pony Express Riders to Raise Awareness of Children’s Mental Health
May is Mental Health Month
 
Lincoln—Motorcyclists will play “Pony Express” in a ride across the state beginning May 30 to collect and deliver hundreds of letters to the State Capital about children’s mental health. The letters have been written by youth, families, professionals and others to raise awareness.
 
“This ride will bring attention to the stories that kids and others have to tell about their experiences,” said Scot L. Adams, director of the Division of Behavioral Health in the Nebraska Department of Health and Human Services. Adams plans to ride his own motorcycle along the route for a portion of the way.
 
Most of the motorcyclists are volunteers from the Fraternal Order of Eagles in Nebraska. Its members are called the Eagle Riders. Anyone interested in joining the ride can go to http://foeeagleriders.com/nebraska.html.
 
The ride will span almost 900 miles over three days. Motorcyclists from across the state are expected to join the Eagle Riders. They will begin their journey with a kick-off celebration on Wednesday, May 30th in Scottsbluff and ride to Gering. The next day they will travel from Gering to Sidney, Ogallala, North Platte and Lexington, and on June 1, Kearney, Grand Island, York, Columbus, Norfolk and Fremont, then Omaha on June 2, collecting letters along the way. The motorcycle run will end at the State Capitol Building in Lincoln on June 2 at approximately 1:30 – 2:00 p.m. Thomas Pristow, director of the Division of Children and Families, will receive the letters on the north steps of the Capitol on behalf of Governor Dave Heineman.
 
“The letters share the experiences of families and children who face behavioral health challenges,” Adams said.
 
Organizations sponsoring the event include the Department of Health and Human Services, the Nebraska Federation for Children’s Mental Health, Parents Speak Out, Voices 4 Families, Families CARE, Parent to Parent, Families Inspiring Families, and the Nebraska Family Support Network. 
 
Parents of children with behavioral health needs can contact the Nebraska Family Helpline at (888) 866-8660. It’s operated by Boys Town and funded by the Department of Health and Human Services. It’s available 24 hours a day, staffed by trained personnel who can provide support to families including referrals to local resources such as Family Navigator Services. Family Navigators are family members who also have had experience with children and adolescents with mental health and/or substance abuse needs, and can provide support and assistance to families navigating the behavioral health system.  
 
Another resource is the Network of Care website at http://dhhs.ne.gov/behavioral_health/Pages/networkofcare_index.aspx. This DHHS website can provide information about services, medications, insurance, pending legislation and research about behavioral health.
 
-30-
 
Here is the ride’s itinerary. For updates check http://www.nefamilies4kids.org/
 
Ride Across Nebraska for Children’s Mental Health
 
Kickoff Parade May 30th: 5:45 pm MST. Starting at Frank Park, Scottsbluff, 2623 2nd Ave., head south to Gering Civic Center via Broadway/10th Street parking lot.
 
Start Day One, May 31st
 
Leave: Panhandle Coop, 401 South Beltline Hwy, West 401 South Beltline Hwy West at 8:00 am MST, head towards Sidney via Kimball.  Travel 21st Street to Hwy 71 South/ 30 East. (Estimated time 1 hr 30min)
Arrive: Sidney Visitors Center 9:30 MST. Letter pickup.
 
Leave: Sidney Sapp Bros. at 10:00 MST, head towards Ogallala. Western Gas convenience store 306 East 1st St. Gas Station Fuel Stop, 89 Miles (Estimated time 95 minutes) Travel Hwy U S 385/30
Arrive: Ogallala at 11:35 am MST.
 
Leave: Ogallala at 11:45 am MST, head towards North Platte #2839, 620 N Chestnut. (Estimated time 60 Minutes) Travel U.S. Hwy 26/30
Arrive: North Platte at 1:45 pm CST. Letter pickup.
 
Leave: North Platte #2839, 2:45 pm CST, head towards Lexington Eagles #2922, 113 W 5th Street. (Estimated time 60 minutes) Travel U S Hwy 30
Arrive: Lexington Eagles #2922 at 3:45 pm CST. Letter pickup.
 
Leave: Lexington #2922 4:05 pm CST, ride around Court House on way out of town head towards Kearney, Yanney Park 2020 W 11th Street. (Estimated time 50 minutes) Travel U S Hwy 30
Arrive: Yanney Park 4:55 CST, 2020, W 11th street, Kearney NE.
 
Leave: Yanney Park 5:30, head towards Kearney Eagles, 17 W. 24th Street.
Arrive: Kearney Eagles #2722, 5:45 pm CST. Letter pickup
 
Start Day Two, June 1st
 
Leave: Kearney #2722, 17 W 24th Street at 8:00 am CST, head towards Elks/Eagles Lodge, 631 South Locust, Grand Island. (Estimated time 60 minutes) Travel U S Hwy 30
Arrive: Grand Island, Eagles/Elks South Locust, 9:00 am, letter pickup.
 
Leave: Eagles/Elks South Locust, 9:15 head towards Harley Davidson Central, 2719 S Locust
Arrive: Harley Davidson 9:20 am, CS. Letter pickup.
 
Leave: Harley Davidson Central at 10:00 am CST, head toward Boys Town Shelter, 3230 West Wildwood Drive. Travel South Locust and Wildwood Dr.
Arrive: Boys Town Shelter 10:10 CST.
 
Leave: Boys Town Shelter 10:30 CST, head towards York #3990, 610 Lincoln Ave. (Estimated time 60 minutes)
Travel Wildwood Dr. So Locust U S Hwy 34/81
Arrive: York #3990 at 11:30 am CST. Letter pickup.
 
Leave: York #3990 at 12:00 pm, and travel to Epworth Village in York, 2119 Division Ave., York. Letter pickup.
Arrive: Epworth Village 12:15 CST, 20 minutes allotted.
 
Leave: Epworth Village at 12:35 pm, head towards Columbus #1834, 3205 12th Street. (Estimated time 60 minutes)
Travel U.S. Hwy 81, pick up U S 30 at Columbus.
Arrive: Columbus #1834 3205 12th Street at 1:35 pm. Letter pickup.
 
Leave: Columbus #1834 at 2:20 pm CST, head to East Central District Health Department, 2282 E. 32nd Ave. (Estimated time 10 minutes)
Arrive: East Central District Health Department at 2:30 pm CST. Letter pickup, 20 minutes allotted.
 
Leave:  East Central District Health Department at 2:50 pm CST, head to Parents to Parents Network, 201 Miller Ave., Norfolk. (Estimated time 65 minutes)
Travel U.S. Hwy 30/81 Monroe Ave, 2nd St.
Arrive: Parents to Parents at 4:05pm CST, 20 minutes allotted.
 
Leave: Parents to Parents at 4:25 pm CST and head towards Eagles #3611, 210 Northwestern Ave, Norfolk. (Estimated time 2 minutes)
Arrive: Norfolk Eagles #3611, 210 Northwestern Ave 4:27 pm CST, letter pickup.
 
Leave: Norfolk Eagles #3611, 210 Northwestern Ave., 5:00 pm CST, head towards Fremont Eagles #200, 649 North Main St. (Estimated time 90 minutes) Travel Hwy U S 275, U S 77.
Arrive: Fremont Eagles #200, 649 North Main St., at 6:30 CST. Letter pickup.
Start Day Three, June 2nd
 
Leave: Fremont Clarion Inn at 9:30 am, head towards Omaha, Boys Town, West Dodge Rd, (Estimated time 35 minutes). Travel U S Hwy 275 & West Dodge RD.
Arrive: Boys Town at 10:00 am CST, Nebraska Family Support Group will meet there. Letter pickup. 30 min allotted.
 
Leave: Boys Town, West Dodge Rd, 10:30 am head towards Lincoln #147, 500 West Industrial Lake Drive. (Estimated time 80 minutes)
Travel: U S 6/31 I-80, I-180, O Street.  SunValley Blvd. West Industrial Lake Drive
Arrive:  Arrive Lincoln #147 12:00 pm. Letter pickup.
 
Staging Time for Parade is 1:30 pm CST at Lincoln Aerie #147
Leave: Lincoln #147 at 1:35 pm CST for State Capitol. The parade will end at the north steps of the Capitol Building.